Massachusetts, 2004

Hail in Massachusetts, June 2, 2004

June 2, 2004 · NWS BOX · 2 events in 2 counties and zones

A severe thunderstorm produced penny sized hail in Franklin and Walpole, while another severe thunderstorm in produced penny sized hail in Pembroke, and nickel to quarter sized hail in Brockton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorm produced penny sized hail in Franklin and Walpole, while another severe thunderstorm in produced penny sized hail in Pembroke, and nickel to quarter sized hail in Brockton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 2, 4:56 AM EST, 8 hours 29 minutes earlier.

Area forecast discussion, Jun 2, 4:56 AM EST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
554 AM EDT WED JUN 2 2004...UPDATED TO REMOVE MARINE HEADLINE

.SHORT TERM (TODAY AND TONIGHT)...
LOW OVERCAST STRATUS DECK...PATCHY FOG AND DRIZZLE COVERED
MUCH OF SOUTHERN NEW ENGLAND EARLY THIS MORNING. A WARM FRONT
IS CURRENTLY PUSHING THROUGH THE FORECAST AREA. MEANWHILE A COLD
FRONT IS ADVANCING SOUTHEASTWARD FROM ONTARIO PROVINCE CANADA.
THE LOW CLOUDS AND FOG ARE EXPECTED TO GIVE WAY TO INCREASING
SUNSHINE BY AROUND 15Z AS THE WARM FRONT LIFTS NORTH OF THE
FORECAST AREA. THE QUESTION OF CONCERN THIS AFTERNOON WILL REGARD
THE POTENTIAL FOR SEVERE THUNDERSTORMS. WIND FIELDS ARE MODEST
WITH STRONGEST 850 TO 700 MILLIBAR JET MAXIMUMS OF 35-40 KT CROSSING
EASTERN NEW ENGLAND BY MIDDAY TODAY...THEN TRACKING OFFSHORE BY
EVENING. THE UPPER LEVEL 250 MILLIBAR JET STREAK LOCATED SOUTHEAST OF
NEW ENGLAND YIELDS UNFAVORABLE CONVERGENCE ALONG THE LEFT REAR
QUADRANT. SHORT WAVE ACTIVITY ACROSS THE OHIO VALLEY SHEARS OUT IN
CONFLUENT FLOW DOWNSTREAM OVER SOUTHERN NEW ENGLAND. WARMING
SURFACE TEMPERATURES AND INCREASING DEWPOINTS WILL CAUSE LOW LEVEL
INSTABILITIES TO DECREASE THIS AFTERNOON. CAPES RISE TO NEAR 1000
J/KG DEPENDING ON MAXIMUM SURFACE TEMPERATURES. CURRENTLY
FORECASTING WARMEST MAXIMUM TEMPS IN THE UPPER 70S WITH SURFACE
DEWPOINT NEAR 60 ACROSS NORTHEAST CONNECTICUT...INTERIOR RHODE ISLAND
AND INTERIOR SOUTHEAST MASSACHUSETTS. THE ETA SHOWS INCREASING LOW
LEVEL MOISTURE CONVERGENCE ALONG AND JUST AHEAD OF THE COLD FRONT
BETWEEN 17Z AND 22Z THIS AFTERNOON. WET BULB ZERO VALUES WILL BE
FAVORABLE FOR HAIL FORMATION. LOW LEVEL HELICITIES ARE MARGINAL FOR
WIND DAMAGE...MAINLY VERTICAL SPEED SHEAR VERSUS DIRECTIONAL SHEAR.
THE STORMS PREDICTION CENTER HAS PLACED MUCH OF THE FORECAST AREA IN
A SLIGHT RISK FOR SEVERE THUNDERSTORMS. BELIEVE AREA OF MAIN
CONCERN WILL BE ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE.
HAVE ISSUED A SPECIAL WEATHER STATEMENT HIGHLIGHTING THIS POTENTIAL.
GENERALLY DID NOT STRAY TOO FAR FROM MAV/MET MOS TEMPS...WARMED
READINGS UP ACROSS INTERIOR SOUTHEAST NEW ENGLAND SEVERAL DEGREES
FROM PREVIOUS FORECAST. CONTINUED WITH LIKELY 60 POPS TODAY. THE
FRONT WILL SLIP SOUTH OF THE REGION TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS WILL LINGER THIS EVENING ALONG SOUTH COASTAL LOCATIONS
AS THE FRONT SLOWS ITS PROGRESS.

.LONGER TERM (THURSDAY THROUGH TUESDAY)...
WE WILL CONTINUE THE FORECAST THEME THU OF DIURNAL CONVECTION...AS
SHORT WAVE ENERGY CONTINUES TO ROTATE THROUGH THE REGION...ALONG
WITH LINGERING SURFACE TROF.  500 MB TEMPS LOWERING TO MINUS 20 TO
MINUS 23 SHOULD PROVIDE SUFFICIENT INSTABILITY FOR SCATTERED
THUNDERSTORMS.  IN ADDITION...PRESSURE GRADIENT MAY RELAX ENOUGH TO
ALLOW SEABREEZE DEVELOPMENT...WHICH WOULD AID CONVECTIVE
DEVELOPMENT.  OVERALL...CONVECTION SHOULD NOT BE WIDESPREAD OR
SEVERE AS MOISTURE IS LIMITED.  NEVERTHELESS...WILL CONTINUE CHANCE
POPS THU AFTERNOON...WITH HIGHEST POPS EAST.

UPPER TROF AND SURFACE FRONT FINALLY MOVE OFFSHORE THU NIGHT...
SETTING THE STAGE FOR PLEASANT WEATHER FRIDAY...WITH TEMPERATURES
MAINLY 65 TO 70...COOLER NEAR SHORE VIA SEABREEZES.

BY FRI NIGHT AND SAT...GFS TRACKS A WELL DEVELOPED SURFACE LOW
NORTHEAST NEAR THE BENCHMARK OF 40N/70W.  ALL OTHER MODELS SUPPORT A
MUCH WEAKER LOW.  THIS SEEMS REASONABLE GIVEN THE ORIGINS OF THIS
LOW AND ITS ASSOCIATED JET ENERGY CAME FROM THE CONVECTIVE COMPLEX
OVER TX TUE EVENING.  THUS...APPEARS STRONGER GFS SOLUTION IS A
PRODUCT OF CONVECTIVE FEEDBACK.  SO WE WILL LEAN TOWARDS A WEAKER
OCEAN LOW...WHICH WILL KEEP DRY WEATHER OVER REGION INTO SAT.

LATEST MODEL GUIDANCE CONTINUES TO SUPPORT THE CHANCE OF SHOWERS
LATER THIS WEEKEND...AS LONG WAVE TROF EVOLVES OVER THE GREAT
LAKES.  THE ECMWF...UKMET AND CANADIAN HAVE A MUCH MORE AMPLIFIED
TROF THAN THE 00Z OPERATIONAL GFS.  A MORE AMPLIFIED TROF WOULD
LIKELY YIELD A SLOWER ARRIVAL OF THE COLD FRONT AND ITS ASSOCIATED
SHOWERS.  THIS WOULD KEEP DRY WEATHER IN THE FORECAST POSSIBLY
THROUGH THE DAYLIGHT HOURS OF SUNDAY.  ALTHOUGH...AT THIS FORECAST
RANGE (DAY 5) WE WILL LEAVE FORECAST AS IS AND LET DAYSHIFT EVALUATE
12Z MODEL SUITE FOR ANY POSSIBLE CHANGES.

UPPER TROF AND ASSOCIATED COLD FRONT STILL APPEAR ON TRACK TO EXIT
THE AREA SOMETIME MON...WITH DRY AND COOLER WEATHER TO FOLLOW
TUE.

&&

.AVIATION...
WIDESPREAD LIFR AND IFR CEILINGS WILL GIVE WAY TO MVFR CEILINGS AND
VSBYS BY 15Z THIS MORNING. EXPECTING SHRA AND TSRA TO FORM ALONG THE
COLD FRONT THIS AFTERNOON CROSSING WESTERN SECTIONS BY 18Z AND
SOUTHEASTERN LOCATIONS BY 22Z. MORE SCATTERED SHRA AND TSRA WILL BE
POSSIBLE ALONG SOUTH COASTAL LOCATIONS BETWEEN 22Z AND 03Z.

&&

.MARINE...
A SMALL CRAFT ADVISORY WILL BE NEEDED FOR SEAS (LINGERING SE
SWELL ACROSS OUTER COASTAL MARINE ZONES 254-255). SCATTERED GUSTS TO
25 KT WILL ALSO BE POSSIBLE EARLY THIS AFTERNOON NEAR SHORE FROM
NARRAGANSETT BAY TO BUZZARDS BAY AND VINEYARD SOUND.

THU AND BEYOND FAIRLY LIGHT WIND AND SEAS.  ONLY CONCERN WILL BE
STRENGTH OF OCEAN LOW FRI NIGHT AND SAT.  BELIEVE A WEAKER SURFACE
LOW WILL MATERIALIZE THAN THE GFS SOLUTION (AS MENTIONED ABOVE).
THIS SHOULD LIMIT EAST TO NORTHEAST WINDS TO 20 KT OR LESS FRI NIGHT
AND SAT.  SOUTHERLY WINDS WILL DEVELOP AND INCREASE SUN AHEAD OF THE
NEXT COLD FRONT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS PROVINCETOWN MA TO MONTAUK NY
OUT TO 20 NM.

SHORT TERM...STRAUSS
LONGER TERM...NOCERA
Hazardous weather outlook, Jun 2, 4:59 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
559 AM EDT WED JUN 2 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030900-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
559 AM EDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
ESPECIALLY ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE...
INCLUDING THE CITY OF BOSTON.  SHOWERS AND THUNDERSTORMS WILL BEGIN
TO DEVELOP OVER WESTERN PORTIONS OF CONNECTICUT AND MASSACHUSETTS
AROUND MIDDAY...AND THEN PROPAGATE EAST ACROSS MASSACHUSETTS...
SOUTHWEST NEW HAMPSHIRE AND RHODE ISLAND.  A FEW STORMS MAY CONTAIN
HAIL AND GUSTY WINDS.

SHOWERS AND THUNDERSTORMS WILL LINGER INTO THIS EVENING...BEFORE
DISSIPATING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

NOCERA

The radar

The Boston radar (KBOX), 26 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Norfolk

When
June 2, 1:25 PM EST
Where
Norfolk County, Franklin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.083, -71.400

Hail, Plymouth

When
June 2, 2:30 PM EST
Where
Plymouth County, Pembroke
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.067, -70.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408745, 5408746.